Muscle, skin or both? Concurrent psoriasis and dermatomyositis with pembrolizumab treatment of metastatic melanoma

A 67 year old man with metastatic melanoma presented with a flare of psoriasis and muscle weakness with raised creatinine kinase (CK) after 2 months of pembrolizumab treatment, an immune checkpoint (anti-PD1) agent. He had a positive anti-TIF1γ antibody, suggesting his myositis symptoms were cancer related. The antibody is associated with a psoriasiform eruption and dysphagia compared to signs of classical dermatomyositis. Prescribers should be aware of the rare complication of dermatomyositis with the use of anti-PD1 agents and the use of the new anti-TIF1γ antibody assay may aid diagnosis.
1. Abdel-Wahab N, Shah M, Suarez-Almazor ME. Adverse Events Associated with Immune Checkpoint Blockade in Patients with Cancer: A Systematic Review of Case Reports. PLoS One. 2016 Jul 29;11(7):e0160221.
2. Fiorentino DF, Kuo K, Chung L, Zaba L, Li S, Casciola-Rosen L. Distinctive cutaneous and systemic features associated with antitranscriptional intermediary factor-1γ antibodies in adults with dermatomyositis. J Am Acad Dermatol. 2015 Mar;72(3):449-55.

Dr. Ming Yan Lydia Chan

Auckland District Health Board - Dermatology Department

Graduating from the University of Auckland School of Medicine in 2008, Lydia Chan is the senior dermatology registrar at Auckland District Health Board. She has published and presented on teledermatology and various drug reactions. Next year she will be based in Australia for her overseas training requirement, aiming to further her interest in medical dermatology with a focus on hair and nail disorders.